Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 220, NWS Cleveland, OH

August 22, 2003Sandusky County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 22, 2003, 12:37 AM EDT for Sandusky County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 12:37 AM EDT (04:37 UTC)
Expired
Aug 22, 2003, 1:15 AM EDT
In force
38 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Sandusky County, OH

The radar

The Cleveland radar (KCLE), 116 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3445 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
2.2
Supercell composite
16.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 220437
SVRCLE
OHC143-220515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1237 AM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANDUSKY COUNTY IN NORTHWEST OHIO...

* UNTIL 115 AM EDT

* AT 1237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF WOODVILLE...OR ABOUT 13
  MILES NORTHWEST OF FREMONT...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELLEVUE
  CLYDE
  FREMONT
  GIBSONBURG
  WOODVILLE



LAT...LON 4142 8341 4149 8339 4149 8335 4145 8334
          4142 8285 4127 8285 4137 8341

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:20 PM EDT, 9 hours 17 minutes earlier.

Area forecast discussion, Aug 21, 3:20 PM EDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
320 PM EDT THU AUG 21 2003

GUIDANCE POPS ALL OVER THE PLACE FOR TONIGHT.  FOR EXAMPLE CLE POPS
RANGE FROM 20 TO 70 DEPENDING ON THE MODEL WITH SIMILAR SPREADS
ELSEWHERE ACRS THE CWA.  AMS IS VERY UNSTABLE WITH CAPES SHOWN ON
BUFKIT FROM 3000 TO 3500J/KG BUT THE AMS IS ALSO CAPPED WITH VIS SAT
PIX SHOWING LITTLE/NO CU DEVELOPMENT ACRS THE NWRN HALF OF THE
STATE.  DYNAMICALLY...THE FORCING APEARS TO BE FOCUSED NORTH OF THE
REGION THIS EVENING AND TONIGHT VIGEROUS SHORT WAVE CENTERED OVER
UPPR MI FCST TO MOVE EAST INTO ONTARIO AND QUEBEC.  TRAILING AXIS OF
VORTICITY DOES EXTEND SW INTO THE AREA BUT FORCING IS WEAK.  ON THE
OTHER HAND SFC BNDRY WL BE INTO THE AREA AFTER MIDNIGHT. GVN SFC
BNDRY BUT LTL UPPER FORCING WL JUST GO WITH A CHANCE OF TSTMS
TONIGHT.  WITH HOLD ONTO THE CHC POP INTO THE MORNING HOURS FRIDAY
BUT FOR THE AFTN WL KP BASICALLY DRY AS MSTR DCRSS QUICKLY BHND
FRONT.  SFC HIGH WL CONT TO BLD INTO THE AREA FROM LATE FRI THRU
SUNDAY.  SFC LOW MOVES THROUGH THE CNTRL LAKES MONDAY WITH A WARM
FRONT MOST LIKELY EXTENDING SE ACRS THE REGION AS UPPER HI BLDS INTO
THE LOWER OH VLY.  COULD SEE SOME ACTIVITY WITH THE WARM FRONT BUT
LOOKS LIKE IT HEATS UP AGAIN EARLY IN THE WEEK BEFORE MIDWEEK COLD
FRONT DROPS TEMPS BACK.

MISCLE SOON

.CLE...
OH...NONE.
PA...NONE.

TK
Hazardous weather outlook, Aug 21, 6:00 AM EDT, 18 hours 37 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHWEST OHIO THIS
AFTERNOON INTO TONIGHT AHEAD OF A COLD FRONT. ALSO...HEAT INDEX
VALUES WILL RISE WELL INTO THE 90S TODAY ACROSS PARTS OF NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA. AIR POLLUTION SUCH AS OZONE WILL
ALSO SEE ELEVATED LEVELS TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT FOR THE
STORMS IN NORTHWEST OHIO.

KOSARIK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:14 AM EDTSevere Thunderstorm WarningCLEWood46 min
Aug 22, 12:47 AM EDTSevere Thunderstorm WarningCLEHancock43 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.